MAUDE Adverse Event Report: UMKIRCH NARROW SCREW REMOVAL PLIERS; PLIERS,SURGICAL

UMKIRCH NARROW SCREW REMOVAL PLIERS; PLIERS,SURGICAL
Catalog Number 398.651
Medical Device Problem Codes Break (1069); Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/16/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device used for treatment, not diagnosis.Additional narrative: patient id, age, dob & weight not provided for reporting.Subject device has been received and an a product evaluation was performed: customer quality (cq) investigation: two 398.651 narrow screw removal pliers with lot numbers 3328120 and 3304239 were returned and reported to not be locking properly during surgery.This complaint condition was likely caused by over seven years of consistent use and possible rough handling during surgery or sterile processing; however, this complaint is not likely a result of any design or manufacturing related deficiency.A visual inspection, functional test, and drawing review were performed as part of this investigation.It is likely that over seven years of consistent use and possible rough handling during surgery or sterile processing has led to this complaint condition this complaint is confirmed.Investigation methods/evaluation results: the 398.651 narrow screw removal pliers is an instrument routinely used in the screw removal set the devices was returned and reported to not be locking properly during surgery.This condition is confirmed; the leaf spring for both devices is broken causing the locking mechanism not to function properly.It is likely that over seven years of consistent use and possible rough handling during surgery or sterile processing has led to this complaint condition.Lot 3328120 was manufactured in 1/2010 and is seven years old.Lot 3304239 was manufactured in 12/2009 and is over seven years old.The balance of a was reviewed and determined to be suitable for the intended design, application and dimensional conformity when used as recommended.The condition of the returned device does agree with the complaint description.Whether the complaint condition for this device can be replicated is not applicable for this condition.Upon review of the device history record, no ncrs germane to the complaint condition were generated during the production of this device.Device history records review was conducted.Part# 398.651, lot# 3328120, manufacturing location: (b)(4), manufacturing date: 21.Jan.2010.No ncrs were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported during a tibia hardware removal on (b)(6) 2016, two narrow screw removal pliers would not function intraoperatively.The locking mechanism appears to be non-functional in both instruments.The pliers were from two different screw removal sets.The hardware removal was planned with no allegation or serious injury against the implanted devices.The surgeon used an alternate instrument in one of the sets, to remove the screws and hardware.No surgical delay was reported.The procedure was completed successfully and all hardware was removed intact with no devices left behind in the patient.This complaint involves 2 devices.Concomitant devices: screw (part/lot # unknown, qty unknown).This report is 1 of 2 for (b)(4).
 
Additional Manufacturer Narrative
Additional narrative: based off of investigation, device code added/included in the complaint.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
NARROW SCREW REMOVAL PLIERS
Common Device Name
PLIERS,SURGICAL
Manufacturer (Section D)
UMKIRCH
im kirchenhurstle 4
umkirch b. freiburg D-792 24
GM  D-79224
MDR Report Key6325851
Report Number3003862213-2017-10005
Device Sequence Number1563758
Product Code HTC
UDI-Device Identifier10886982201508
UDI-Public(01)10886982201508(10)3328120
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/25/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number398.651
Device Lot Number3328120
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/29/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/13/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/13/2017
Supplement Report FDA Received Date02/13/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SCREW (PART/LOT # UNKNOWN, QTY UNKNOWN)